Kansas, 2011Damaging Wind in Kansas, July 24, 2011
July 24, 2011 · NWS ICT · 1 event in 1 county or zone
A scattered strong thunderstorm produced minor wind damage in the Madison area on the morning of the 24th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A scattered strong thunderstorm produced minor wind damage in the Madison area on the morning of the 24th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 24, 4:12 AM CST, 4 hours 18 minutes earlier.
Area forecast discussion, Jul 24, 4:12 AM CST, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
512 AM CDT SUN JUL 24 2011
.AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
WEAK FRONTAL BOUNDARY OOZING SLOWLY SOUTH ACROSS THE KS REGION
WILL LIKELY RESULT IN SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS ACROSS MUCH OF THE AREA. HAVE INSERTED VCTS FOR ALL
TERMINALS STARTING 20-21Z. DUE TO WEAK SHEAR...THREAT FOR
ORGANIZED SEVERE WEATHER IS LOW...BUT ISOLATED OCCURRENCES OF
STRONG DOWNBURST WINDS ARE LIKELY. A MOIST/UNSTABLE ATMOSPHERE
COUPLED WITH THE LINGERING FRONTAL BOUNDARY SHOULD CONTINUE HIT-
AND-MISS THUNDERSTORMS ACROSS THE AREA WELL INTO THE EVENING.
ADK
&&
.PREV DISCUSSION... /ISSUED 343 AM CDT SUN JUL 24 2011/
DISCUSSION...
FORECAST CONCERNS TODAY WILL BE HOT TEMPS THIS AFTERNOON...THEN
PROBABLY THE BEST CHANCE FOR MEASURABLE RAINFALL ACROSS THE AREA
THIS EVENING. THEN HOT TEMPS AGAIN FOR MID WEEK.
TODAY-TONIGHT:
ANOTHER HOT AND HUMID DAY IS EXPECTED ACROSS THE AREA TODAY...AS A
WEAK COOL FRONT BEGINS TO DROP SOUTH-SOUTHEAST INTO THE FORECAST
AREA FOR THE AFTERNOON HOURS. MAIN CONCERN WILL BE WHERE THIS
EFFECTIVE FRONT WILL END UP FOR THE AFTERNOON HOURS...WITH POSSIBLE
CONVECTION BUBBLING UP ALONG IT DURING THE LATE AFTERNOON AND
EVENING HOURS. CONVERGENCE INCREASES ENOUGH ALONG THIS BOUNDARY FOR
AT LEAST A WIDELY SCATTERED STORM CHANCE GIVEN THE UNSTABLE AIRMASS
EXPECTED TO BE IN PLACE...AND TEMPS REACHING 105. GFS/NAM-WRF BOTH
SHOW THIS BOUNDARY WILL BE LOCATED ALONG HIGHWAY 50 FOR THE
AFTERNOON HOURS WITH THIS PROBABLY BEING THE BEST CHANCE FOR SHOWERS
AND THUNDERSTORMS THAT MOST AREAS HAVE SEEN IN ALMOST TWO
WEEKS...ALBEIT A SMALL CHANCE.
A HOT AIRMASS WILL BE LOCATED SOUTH OF THIS BOUNDARY WITH UPPER 60
TO LOW 70 DEWPOINTS POOLING ALONG THE BOUNDARY. COMPRESSIONAL
HEATING WILL AGAIN PUSH TEMPS ACROSS SRN KS IN THE 102 TO 105 DEGREE
RANGE WITH HEAT INDICES IN THE 105 TO 110 RANGE. SO CURRENT HEAT
HEADLINES LOOK RIGHT ON TAP. A LITTLE CONCERNED ABOUT CEN KS
ACTUALLY REACHING HEAT CRITERIA WITH TEMPS ACTUALLY IN THE MIDDLE
90S IN THIS AREA...BUT HEAT INDEX VALUES MAY STILL TOP OUT IN THE
105 TO 110 DEGREE RANGE GIVEN THE HIGHER SFC DEWPOINTS IN THIS
AREA.
MON:
UNCERTAINTY EXISTS ON WHERE THE EFFECTIVE BOUNDARY WILL BE ON
MON...AS WARM ADVECTION BEGINS TO INCREASE AGAIN ACROSS THE PLAINS.
CURRENT MODEL TRENDS SUGGEST THAT THE BOUNDARY WILL LIFT BACK INTO
NORTHERN AND NORTHEAST KS FOR MON AFTERNOON...WITH THE HOT TEMPS
AGAIN SURGING BACK INTO THE 100 TO 104 DEGREE RANGE ACROSS SRN KS.
HAVE DECIDED TO EXTEND THE EXCESSIVE HEAT WARNING ACROSS ALL OF SRN
KS...GIVEN THE CONTINUED CHANCE OF HOT AND HUMID CONDITIONS.
NOT AS CONFIDENT IN HOW CEN KS WILL PLAY OUT...SO WILL NOT EXTEND IT
FOR THIS AREA.
TUE-THU:
HOT TEMPERATURES WILL BE THE STORY FOR THE MIDDLE OF THE WORK WEEK
WITH DANGEROUS HEAT INDICES AGAIN SURGING BACK INTO THE 105 TO 110
RANGE. CONSENSUS AT THIS TIME IS TOO ONLY EXTEND THE HEAT HEADLINES
INTO MON...BUT THINK EXCESSIVE HEAT HEADLINES WILL BE NEEDED AGAIN
FOR TUE THROUGH THU AS WELL. BUT WITH UNCERTAINTY WILL HOLD OFF FOR
NOW...BUT WOULD NOT BE SURPRISED TO SEE THIS ADDED WITH LATER
UPDATES. COULD AGAIN SEE SOME ISOLATED STORMS DEVELOP ACROSS CEN KS
ON WED AFTERNOON AND AGAIN ON THU AFTERNOON...WITH A WEAK BOUNDARY
AGAIN EXPECTED TO BE LOCATED IN THIS AREA...SO WILL KEEP A SLIGHT
POP GOING IN THIS AREA FOR NOW.
THU NIGHT-SAT:
SOME RELIEF FROM THE HEAT LOOKS POSSIBLE FOR THU NIGHT THROUGH
SAT...AS THE STRONG UPPER RIDGE LOOKS TO BREAK DOWN SOME FOR THE END
OF THE WEEK. THIS WILL HELP PUSH ANOTHER FRONTAL BOUNDARY ACROSS
THE FORECAST AREA FOR THU NIGHT INTO FRI...WITH SLIGHTLY COOLER
TEMPS AND A CHANCE OF SHOWERS AND THUNDERSTORMS.
KETCHAM
AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
THUNDERSTORM ACTIVITY HAS DISSIPATED ACROSS CENTRAL/SOUTH CENTRAL
KS AND WILL KEEP TAF SITES DRY OVERNIGHT. AS OF LATE EVENING...A
WEAK COLD FRONT EXTENDED FROM NORTHWEST IOWA TO CENTRAL NEBRASKA
TO NORTHEAST COLORADO. THIS FRONT SHOULD SINK SOUTHWARD TO NEAR
I-70 SUNDAY AFTERNOON. SCATTERED THUNDERSTORMS SHOULD DEVELOP
ALONG/NORTH OF THE FRONT SUNDAY PM/EVE. THIS COULD HELP PUSH THE
FRONT A BIT FURTHER SOUTH SUNDAY NIGHT. WILL INCLUDE VCTS AT MOST
SITES SUN PM/EVE. THE MAIN HAZARD WOULD BE MICROBURST POTENTIAL
NEAR ANY STORMS GIVEN INVERTED V TYPE SOUNDINGS. OTHERWISE...VFR
TO PREVAIL AWAY FROM ANY STORMS.
JMC
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 104 78 102 76 / 30 30 10 10
HUTCHINSON 103 77 100 75 / 40 30 10 10
NEWTON 103 78 100 75 / 40 30 10 10
ELDORADO 104 76 98 74 / 30 30 10 10
WINFIELD-KWLD 105 80 100 76 / 20 20 10 10
RUSSELL 100 74 97 75 / 30 30 10 10
GREAT BEND 101 74 99 75 / 30 30 10 10
SALINA 101 78 99 75 / 30 30 10 10
MCPHERSON 103 77 100 75 / 40 30 10 10
COFFEYVILLE 105 78 98 76 / 20 20 10 10
CHANUTE 105 77 94 75 / 30 30 10 10
IOLA 106 76 94 74 / 30 30 10 10
PARSONS-KPPF 105 78 96 75 / 20 30 10 10
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 7 PM CDT MONDAY FOR KSZ067>072-082-
083-091>096-098>100.
EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR KSZ032-
033-047>053.
&&
Hazardous weather outlook, Jul 24, 4:44 AM CST, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
544 AM CDT SUN JUL 24 2011
KSZ032-033-047>053-067>072-082-083-091>096-098>100-251045-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
544 AM CDT SUN JUL 24 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT
DANGEROUS HEAT WILL AFFECT THE ENTIRE AREA THROUGH THE EARLY
EVENING HOURS...PLEASE CHECK THE EXCESSIVE HEAT WARNING FOR
DETAILS.
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP ACROSS CENTRAL KANSAS ALONG AND NORTH OF A LINE FROM
HUTCHINSON TO NEWTON TO EUREKA LATE THIS AFTERNOON INTO THIS
EVENING. A COUPLE OF THE STRONGER STORMS MAY PRODUCE BRIEF
DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT MONDAY ACROSS SOUTHERN
KANSAS. CHECK THE EXCESSIVE HEAT WARNING FOR ADDITIONAL DETAILS.
THE TRIPLE DIGIT HEAT INDICES WILL CONTINUE THROUGH AT LEAST
FRIDAY OVER THE ENTIRE AREA. ADDITIONAL EXCESSIVE HEAT WARNINGS
MAY BE NEEDED LATER IN THE WEEK.
THERE ARE SLIGHT CHANCES FOR STORMS MONDAY AFTERNOON AND AGAIN
DURING THE AFTERNOON HOURS FOR WEDNESDAY AND THURSDAY ACROSS
CENTRAL KANSAS. STRONG STORMS ARE LIKELY AND ISOLATED SEVERE
STORMS POSSIBLE.
VERY HIGH FIRE DANGER IS FORECAST SOUTHWEST OF A LINE FROM GREAT
BEND TO WELLINGTON ON WEDNESDAY AND THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
KETCHAM
Thunderstorm Wind, Greenwood
- When
- July 24, 8:30 AM CST
- Where
- Greenwood County, 0.54 mi W of Madison
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 38.130, -96.140
Winds estimated between 45 and 55 mph partially downed a few power poles, and also produced some tree damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Oklahoma, July 24, 20111 death · 1 injured · $65,000 · 65 kt wind · 7 events
- Damaging Winds and Heavy Rain in Nebraska, July 24 to 25, 2011$255,000 · 61 kt wind · 12 events
- Damaging Winds in New Jersey, July 24, 2011$350,000 · 65 kt wind · 3 events
- Flash Flooding and Damaging Wind in West Virginia, July 24, 20111 injured · $123,000 · 4 events
- Damaging Winds in Kansas, July 24, 2011$135,000 · 52 kt wind · 3 events
- Damaging Winds in Iowa, July 24, 2011$79,000 · 70 kt wind · 9 events
- Flash Flooding and Damaging Winds in Ohio, July 24, 2011$69,000 · 52 kt wind · 9 events
- Flash Flooding and Lightning Strike in Colorado, July 24, 20115 injured · 3 events
- Flash Flood and Damaging Winds in North Carolina, July 24, 2011$35,000 · 50 kt wind · 13 events
- Tornadoes and Hail in Minnesota, July 24, 2011EF1 · 12 events
- Damaging Wind and Heavy Rain in Illinois, July 24, 2011$40,000 · 50 kt wind · 2 events
- Damaging Wind in Indiana, July 24, 2011$40,000 · 61 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335897.